Journal Information
Vol. 34. Issue. 4.July 2014
Pages 425-544
Vol. 34. Issue. 4.July 2014
Pages 425-544
DOI: 10.3265/Nefrologia.pre2014.Apr.12320
Full text access
Baclofen neurotoxicity in a patient with end-stage chronic renal failure
Neurotoxicidad por baclofeno en paciente con insuficiencia renal crónica terminal
Visits
...
Pablo Justo-Ávilaa, Luciemne Fernández-Antuñaa, M. Teresa Compte-Jovea, Cristina Gállego-Gila
a Secci??n de Nefrolog??a, Hospital de la Santa Creu, Tortosa, Tarragona,
Article information
Full Text
Bibliography
Download PDF
Statistics
Full Text

To the Editor,

Baclofen (4-beta-chlorophenyl-gamma-aminobutyric acid) is a muscle relaxant, used as an antispasmodic in diseases such as multiple sclerosis, medullary trauma and hiccups1,2.

It is mainly excreted through the kidneys (69%-85%) and has a 2 to 6 hr. half life in healthy people. There is a high risk of neurotoxicity in patients with renal failure, especially if administered with <30ml/min glomerular filtration rate, causing episodes of unconsciousness3,4.

Baclofen intoxication in dialysis patients is rare, with very diverse forms of clinical presentation5-9.

We present the clinical case of a patient with baclofen-induced encephalopathy, with atypical clinical evolution; symptoms did not improve with haemodialysis and the patient went into complete remission following the drug’s discontinuation.

 

CASE DESCRIPTION

 

We present a 31-year-old patient with traumatic spinal injury at 20 and a history of repeated urinary infections related to neurogenic bladder (self-catheterisation) and episodes of urinary obstruction. In 2009 he was referred to the nephrology department due to stage 2 chronic kidney disease, with nephrotic-range proteinuria (1.3mg/dl creatinine, 20g/24h proteinuria). The patient refused renal biopsy and in the same year, he stopped attending nephrology consultations.

In January 2012 he started experiencing episodes of deteriorating levels of consciousness. Cranial computerised tomography and lumbar puncture were performed, both with normal results. Electroencephalogram showed diffuse slowing. At that time, creatinine was 3.3mg/dl. The clinical profile was suggested as secondary to urinary infection.

The same symptoms repeated in April 2012, accompanied by spatial and time disorientation. He presented a new episode in the same month, but this time with behavioural change (infantilism, nervousness, aggressiveness). Cerebral MRI was unremarkable. Following this episode, treatment with clonazepam was started.

In May 2012, due to end-stage renal failure analysis results and symptoms, haemodialysis was started using a temporary catheter in the right jugular vein.

Approximately once a month, in the first two hours after starting dialysis, the patient experienced episodes of reduced levels of consciousness and, at times, psychomotor agitation.

The patient was evaluated in November 2012 by the Neurology and Psychiatry department, with no relevant findings. They diagnosed the condition as secondary to hypoxic metabolic encephalopathy.

Despite presenting correct KT and Kt/V, we increased the number of dialysis sessions to 4/week, without clinical improvement.

In January 2013, we decided to suspend treatment with baclofen (Lioresal®), replacing it with tizanidine and diazepam. After two weeks of tizanidine treatment, the patient stopped the drug because of drowsiness and spasticity was controlled only with diazepam.

10 months after the drug’s discontinuation, the patient had not re-experienced neurological symptoms.

 

DISCUSSION

 

Spasticity is a classic symptom in spinal injury patients. Baclofen is widely used in these patients, despite their high risk of neurotoxicity, as a result of having reduced renal function due to neurogenic bladder. We also have to bear in mind that, on assessing serum creatinine levels, we overestimated the renal function due to a decrease in muscular mass10.

Psychomotor agitation is a rare symptom of baclofen-induced encephalopathy. This encephalopathy usually manifests itself as a reduced level of consciousness. Our patient initially presented this symptom, since the same baclofen dose was used as in a patient with normal renal function. Following deterioration in renal function and the start of haemodialysis, the patient experienced the atypical symptom of psychomotor agitation.

In reviewing the literature, we observe that the pharmaco-dynamics of baclofen in dialysis patients is expressed as C = C0 + eKet, where Ke is dependent on the drug’s renal (Kr) and non-renal (Knr) metabolism. In dialysis patients, renal clearance is restricted to clearance during dialysis; thus Kr = Kd, where Kd = 0.291/h and Knr 0.045/h, therefore Ke = Kd + Knr = 0.336/h. Given the drug’s excretion, baclofen’s half life went from 15.5h in patients with stage 5 chronic renal failure not on dialysis to 2.06h in dialysis patients11-13.

We suspect that this patient’s clinical symptoms can be attributed to a sudden suppression of baclofen levels in blood. It is worth noting that similar cases have been described in sudden withdrawals of this drug in patients with intrathecal perfusions.14,15

Despite no clear indications about baclofen in pharmacological guides, we do not recommend the use of this drug in dialysis patients.

 

Conflicts of interest

The authors declare that they have no conflicts of interest related to the contents of this article.

Bibliography
[1]
Peces R, Navascu??s RA, Baltar J, Laur??s AS, Alvarez-Grande J. Baclofen neurotoxicity in chronic haemodialysis patients with hiccups. Nephrol Dial Transplant 1998;13(7):1896-7. [Pubmed]
[2]
Chou CL, Chen CA, Lin SH, Huang HH. Baclofen-induced neurotoxicity in chronic renal failure patients with intractable hiccups. South Med J 2006;99(11):1308-9. [Pubmed]
[3]
Su W, Yegappan C, Carlisle EJ, Clase CM. Reduced level of consciousness from baclofen in people with low kidney function. BMJ 2009;339:b4559. [Pubmed]
[4]
Chen KS, Bullard MJ, Chien YY, Lee SY. Baclofen toxicity in patients with severely impaired renal function. Ann Pharmacother 1997;31(11):1315-20. [Pubmed]
[5]
Hsieh MJ, Chen SC, Weng TI, Fang CC, Tsai TJ. Treating baclofen overdose by hemodialysis. Am J Emerg Med 2012;30(8):1654.e5-7. [Pubmed]
[6]
Dias LS, Vivek G, Manthappa M, Acharya RV. Role of hemodialysis in baclofen overdose with normal renal function. Indian J Pharmacol 2011;43(6):722-3. [Pubmed]
[7]
Bassilios N, Launay-Vacher V, Mercadal L, Deray G. Baclofen neurotoxicity [correction of unerotoxicity] in a chronic haemodialysis patient. Nephrol Dial Transplant 2000;15(5):715-6. [Pubmed]
[8]
Himmelsbach FA, K??hler E, Zanker B, Wandel E, Kr??mer G, Poralla T, et al. [Baclofen intoxication in chronic hemodialysis and kidney transplantation]. Dtsch Med Wochenschr 1992;117(19):733-7. [Pubmed]
[9]
Seyfert S, Kraft D, Wagner K. [Baclofen toxicity during intermittent renal dialysis (author's transl)]. Nervenarzt 1981;52(10):616-7. [Pubmed]
[10]
El-Husseini A, Sabucedo A, Lamarche J, Courville C, Peguero A. Baclofen toxicity in patients with advanced nephropathy: proposal for new labeling. Am J Nephrol 2011;34(6):491-5. [Pubmed]
[11]
Chen YC, Chang CT, Fang JT, Huang CC. Baclofen neurotoxicity in uremic patients: is continuous ambulatory peritoneal dialysis less effective than intermittent hemodialysis? Ren Fail 2003;25(2):297-305. [Pubmed]
[12]
Brvar M, Vrtovec M, Kovac D, Kozelj G, Pezdir T, Bunc M. Haemodialysis clearance of baclofen. Eur J Clin Pharmacol 2007;63(12):1143-6. [Pubmed]
[13]
Wu VC, Lin SL, Lin SM, Fang CC. Treatment of baclofen overdose by haemodialysis: a pharmacokinetic study. Nephrol Dial Transplant 2005;20(2):441-3. [Pubmed]
[14]
Karol DE, Muzyk AJ, Preud'homme XA. A case of delirium, motor disturbances, and autonomic dysfunction due to baclofen and tizanidine withdrawal: a review of the literature. Gen Hosp Psychiatry 2011;33(1):84.e1-2. [Pubmed]
[15]
Salazar ML, Eiland LS. Intrathecal baclofen withdrawal resembling serotonin syndrome in an adolescent boy with cerebral palsy. Pediatr Emerg Care 2008;24(10):691-3. [Pubmed]
Idiomas
Nefrología (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

es en
Política de cookies Cookies policy
Utilizamos cookies propias y de terceros para mejorar nuestros servicios y mostrarle publicidad relacionada con sus preferencias mediante el análisis de sus hábitos de navegación. Si continua navegando, consideramos que acepta su uso. Puede cambiar la configuración u obtener más información aquí. To improve our services and products, we use "cookies" (own or third parties authorized) to show advertising related to client preferences through the analyses of navigation customer behavior. Continuing navigation will be considered as acceptance of this use. You can change the settings or obtain more information by clicking here.